test

Antidepressants – not always happy pills

Posted · 8 Comments

AntidepressantsThe Fix has an article on antidepressants which, amongst other things, tackles the problems a significant number of people have when trying to stop them. Officially called ‘discontinuation syndrome’ these are arguably withdrawals by any other name. When you consider that there is little evidence of effectiveness of antidepressants for mild to moderate depression and they are often prescribed instead of effective ‘talking therapies’ then it’s arguable that undue harm is being caused.

Antidepressant prescribing grows year on year in the UK. One in seven Scots is now on an antidepressant. A BBC report last year, outlined that in some areas of England prescribing significantly exceeds the number of people estimated to suffer from depression. I’ve often thought how easy it is to shoehorn unhappiness into a diagnosis of depression. If we think that we ought to be happy all the time, it’s easy to pathologise negative affective states. I know in saying this I will offend some folk. Des Spence wrote in the BMJ:

As a generalist prescribing antidepressants daily in primary care, I think that we use antidepressants too easily, for too long, and that they are effective for few people (if at all). But even questioning current care is considered “stigmatising” towards mental illness and “populist” anti-medicine rhetoric.

I have no interest in stopping anyone getting appropriate treatment, but I am staggered by how many of us are on antidepressants, how shaky the evidence base is for them in mild depression, how often patients are actually reviewed, and worry about the struggles some folk have to come off them. Although most tolerate them well, they are not without risks and side effects, some of which are serious. So how often are people on antidepressants reviewed?

A Scottish study found:

Review of antidepressant regimens declines over time for patients receiving long-term antidepressant therapy through primary care clinics, according to a new study by researchers at the University of Aberdeen, Scotland, and published online May 21 in Family Practice…”This study shows that many patients on longer term courses of antidepressants are not being appropriately reviewed in primary care,” the authors emphasise.

One problem is that there are no good guidelines for long term review and to And discontinuation symptoms? The Fix lists them:

SSRI discontinuation symptoms include nausea, headache, dizziness, chills, body aches, paresthesia (tingling), insomnia, and electric shock-like sensations; psychological symptoms; and in rare cases, auditory and visual hallucinations, extrapyramidal symptoms (problems with movement), and mania/hypomania

To be fair, most people don’t get these and for most that do, they are mild and short lived. Antidepressants need to be readily available to those who the research says will benefit from them.

At the end of the day it’s important that folk are informed about the potential benefits and the risks. But are they fully up to speed? As Dr Spence writes:

…some meta-analyses suggest antidepressants may not work at all in mild to moderate depression. But even if we accept that antidepressants are effective, a Cochrane review suggests that only one in seven people actually benefits.Thus millions of people are enduring at least six months of ineffective treatment. People who do not respond fare worse, with switches of medications and often multiple drug combinations. How often do we tell patients these undisputed facts?

    8 Responses to "Antidepressants – not always happy pills"
    1. It sounds like antidepressants haven’t changed much in practical ways since the days of Benzedrine.

    2. Dirk Hanson says:

      The discontinuation syndrome associated with some SSRI antidepressants is not the same as the withdrawa syndrome caused by active addiction. If you take antihistamines steadily for a week, then stop suddenly, your nose will stuff up again. That is a discontinuation syndrome. Antidepressants work miracles and save lives for the severely depressed. They don’t work for the merely sad or the melancholy, which is why, I guess, there is so much confusion about them. Anyway, a lot of drugs have discontinuation syndromes. The one with SSRIs isn’t pleasant, but it doesn’t indicate addiction. If I’m addicted to my Zoloft, how come I so frequently forget to take it? I’ll tell you why: Because it doesn’t give me a buzz. And if you don’t get a buzz, you don’t get addicted.

      • djmac says:

        I can see the advantages in this view and to be honest, it’s probably where I sit, but not everyone agrees with you. In the Journal Addiction just a couple of years back, a paper suggested there wasn’t a meaningful distinction.

        • Detox Nurse says:

          Dirk,

          I’m not sure you’ve clarified the difference between withdrawal and a discontinuation syndrome.
          As I understand it, when certain substances are taken regularly over a period of time, the body makes adaptations in order to try maintain homoeostasis. When you stop taking the substance suddenly (be it heroin, alcohol, Prozac, or Nytol), it takes time for the body to return to how it was before it was exposed to the substance, and so withdrawal symptoms are experienced.
          Now, the specific changes the body makes when exposed regularly to a substance is very much dependent on the substance taken (obviously opioid withdrawal symptoms are different to alcohol withdrawals), but the underlying cause is the same whatever the drug is.
          As I understand it, becoming physically dependent on a substance is not the same as being addicted. Physical dependence is just one potential feature of addiction. Compulsion to use despite negative consequences is the overarching feature an addiction. My point being that, when people say they get withdrawal symptoms when they stop antidepressants, they’re not necessarily saying they’re addicted to them.
          I’ve dealt with many people who experience withdrawal symptoms from prescription drugs that have been mismanaged by their GP (usually benzos and Z-drugs). The risks of long term use hasn’t been explained to them and the GP keeps issuing repeat prescriptions every month. When they want to stop, they get withdrawals. I don’t see these people (and I don’t believe they see themselves) as ‘addicts’ as they don’t exhibit the same compulsion to use as say, my alcohol dependent patients. Do I say to those patients, “what you’re experiencing is just a discontinuation syndrome”? Of course not. I believe it’s the same for those who have horrendous experiences coming off antidepressants. They’re ‘withdrawing’ from the medication.

    3. Judith says:

      I’ve been refused further NHS talking therapy because previous courses of therapy haven’t ‘worked’. I’m 60 and have been struggling with various mental health problems for years, on and off. Now I’m on my own as regards therapy, though I am being prescribed mirtazapine which doesn’t help much and contributes to significant weight gain. With people like me falling through the treatment net (ie not considered ‘sick enough’ to spend further funds treating), what other options are there?
      No, I didn’t think so….

    4. Dirk Hanson says:

      Thanks for the Addiction journal reference, I hadn’t seen that paper. Don’t happen to agree with it, but I do understand how confusing the whole thing can be.

    5. Dirk Hanson says:

      I think maybe the missing element here is craving. Discontinuation syndromes aren’t typically marked by the kinds of drug cravings regularly described by those in active withdrawal from an addictive substance. Most people with a discontinuation syndrome don’t want more of the drug, they just want the negative effects to go away.

    Leave a Reply

    Your email address will not be published. Required fields are marked *